How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask FamilyPhysician Your Own Question
FamilyPhysician
FamilyPhysician, Doctor
Category: Mental Health
Satisfied Customers: 12816
Experience:  Family Physician with over 23 years clinical experience treating patients with mental health issues
1304720
Type Your Mental Health Question Here...
FamilyPhysician is online now
A new question is answered every 9 seconds

My Dr. suggested I see a Psychiatrist because I am having a

This answer was rated:

My Dr. suggested I see a Psychiatrist because I am having a problem with my meds and my depression meds.               I have been taking Hydro for my back(3 to 4 pills a day) that I have had two surgeries on, meds for High Blood Pressure and meds for my blood sugar.   I have been taking extra meds just because I am so depressed. I take two cymbalta a day.   But, I am so up and down.   I act really stupid sometimes on the hydro and I am a HS teacher. I am afraid I am going to get fired.   My Wife thinks I should see a dr about my weight and then I will be able to get off of so much medicine.   I do not know what kind of dr. to see. I tried to get into a psychist last week but they said they were not taking anymore patience until next year. I am at a loss.
Customer: replied 8 years ago.
Optional Information:
Age: 53; Male, Texas
Already Tried:
My regular Dr.
How long have you been taking the hydrocodone?

When did you become "depressed"?

You mentioned that you had increased the hydrocodone - Why?
Customer: replied 8 years ago.
I have taken it for about 2 years now. It increased after the second surgery. I have always had a little problem with depression but it has gotten a lot worse.
Customer: replied 8 years ago.
Oh, I was taking about 6 last year and I have gotten down to about 3 sometimes 4. but lately I want to take more of everything. I am taking shots for my dibetes. sometimes I give myself way too much. I am slowly gaining weight also.
Unfortunately, none of the experts here would have access to the specific details about individual psychiatrists policy on accepting new patients.

Since you are having problems locating a psychiatrist who is accepting patients, you may want to consider the option of seeking treatment through a pain management clinic. Chronic use of opiate pain medications can cause and/or contribute to depression. A pain clinic would be your best approach to dealing with a contributing factor.

Also, generally - I tend to refer my patients to psychologists who treat depression and other mental health issues with counseling rather than medication. Many pain clinics have a multi-disciplinary approach with physicians, psychologists, alternative health practitioners (acupuncture, massage, yoga etc).

Your insurance company would also be a source of a list of participating psychiatrists and/or psychologists in your area.
Customer: replied 8 years ago.
I went to a pain managment person and they just wanted to give shoots in the back. And I felt like they just wanted the money. I am still paying for a shot I had 6 months ago. Do you think getting off of the pain meds would be the best thing?
Without a complete medical history and a physical examination - it would be impossible to determine the "best thing" for you current situation. Even your personal physician who examined you felt that you needed to see (in person) a specialist.

Your insurance company could give you a referral list OR you could contact the local mental health clinic would be your other option.
FamilyPhysician and other Mental Health Specialists are ready to help you
Customer: replied 8 years ago.
Thank you.